With reproductive technology ever marching forward and on, it's become more and more commonplace for doctors to prescribe oral birth control for everything from actual contraceptive use to a way to lessen the severity of menstrual cramps. But the Pill isn't the only form of birth control out there, nor is it as harmless as its small size may suggest. So if you're interested in some of the possible side effects of the Pill (or are looking for a reason to try a different kind of birth control), then here's what you need to know.
The Pill is a potent package of high-dose hormones, so it's no wonder that some people's bodies don't take very well to it. Most commonly, the nausea is a reaction to the high amounts of estrogen in the Pill, but some women react negatively to progesterone (the other hormone in the Pill) as well. If you feel nauseated all the time – or if that nausea takes the form of throwing up regularly after taking the Pill – it's time to go talk to your doctor about a different form of birth control. Throwing up the Pill makes it completely ineffective and just puts you through needless stomach pains.
Scientists have learned rather recently that your weight is greatly affected by your hormones – so it's no surprise that taking a hormone pill can cause your weight to balloon up. The fat cells already present in your body can become larger with the introduction of more estrogen into your system, causing you to gain in size, particularly around your chest and hip areas. Water retention is another theory as for why women tend to gain weight when prescribed the Pill. If you already struggle with your weight, or if you have a health condition exacerbated by even small amounts of weight gain (diabetes, PCOS, etc.), talk to your doctor about another form of birth control.
There are a few things your doctor should definitely ask you about before prescribing you the Pill, but one of the more pertinent questions should be if you or someone in your immediate family has a history of migraine headaches. Though the Pill only has a small chance of increasing strokes in those who take it, that chance jumps up if you or a family member has migraine headaches. If your doctor didn't ask for any reason and you do have a family history of migraine headaches (especially migraine headaches that present with an aura), go see your doctor immediately about a new course of birth control that doesn't raise your chances of having a stroke.
For more information on alternative forms of birth control, talk to a gynecologist at a medical center such as Anchorage OB.